Topic: Has Anyone Developed A Rash After Finishing Chemo?

Hi Everyone -

My dad James just finished up his chemo (Gemzar) on July 1st of 2010 and has developed a rash approximately a month after stopping his chemo.  Below is a bit of background and my questions. 

Below is a brief background:
He had surgery on October 14th 2009 to remove 2.5cm tumor at the confluence and part of his liver.  He had 6 weeks of radiation (5 days a week) and chemo (5-FU 24hrs/day 7 days a week) and then had 3 weeks off and started Gemzar.  He completed one cycle (1 infusion 1 day a week for 3 weeks and 1 week off) and had to be hospitalized due to low white blood count and fatigue.  He had 2 weeks off and then started Gemzar again using an every other week approach which he tolerated decently.  He did not have any problems with rashes during the entire time he was receiving chemo.  He finished chemo July 1st and developed a rash around last week of July.  He was over my house this past Saturday and I noticed a big red irritated looking spot on his shin just above the foot.   He complained that it was itchy so I put some hyrdocortizone on and it stopped itching immediately.  My mom told me last night that he had more itchy spots on his other leg and on his arms now.  They called his oncologist and they said it was not due to chemo.  He went to his primary care doctor and he said that it was more than likely due to chemo.   

Questions:
1. Has anyone not had a rash while receiving chemo and developed a rash shortly after chemo stops? 
2. What causes this rash?
3. How long did you have the rash?
4. What did you do to help with the itch and rash?
5. Do you think this is something more serious than just a rash - is this some signal that the cancer is doing something?

Thank you for your feedback.   

Michael

Re: Has Anyone Developed A Rash After Finishing Chemo?

I just did a quick google on Gemzar and rash and it appears to be a known and somewhat common side effect of the drug. According to one webside I read, you should contact his doctor who can prescribe some medication to help deal with it. Until then...some sites are suggesting hydrocortisone cream and benedryl.

Kris

Cancer is a word, not a sentence.

36 year old patient with buckets of hope

Re: Has Anyone Developed A Rash After Finishing Chemo?

Kris,

Thank you for getting back to me.  I also Googled Gemzar and rash and found that rash is a quite common side effect for Gemzar. 

Just talked to my dad and he had the following update on his rash.  He went to see a dermatologist today and found out that he had a very nasty spider bite which caused the rash.  So he is taking medication and hopefully the rash will clear up in a couple days.

Michael

Re: Has Anyone Developed A Rash After Finishing Chemo?

Hi Michael,

Ouch! Just what your dad doesn't need right now. Hopefully the medication will clear this up for your dad really quickly.

Best wishes,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.